Q&A Medicine>>>>>Nephrology
Question 39#

An older man is admitted to the hospital with weakness and palpitations. An ECG is performed and shown below.

Which of the following is NOT a cause of this electrolyte abnormality?

A) Excessive insulin administration
B) Metabolic acidosis
C) Ischemic bowel
D) Excessive β-blocker administration
E) Excessive ACE inhibitor administration

Correct Answer is A

Comment:

Excessive insulin administration. It is important to recognize the classic ECG changes in hyperkalemia, which are peaked T waves, an increased PR interval, and an increased QRS width. If left untreated, the QRS complexes will progress to a sine wave pattern. All of the following will increase serum potassium concentrations: (D, E) anything that decreases the activity of the sodium–potassium ATPase (e.g., β-blockers, digoxin, ACE inhibitors/ARBs and hypoaldosteronism, insulin deficiency); (B) anything that causes acidemia and a transcellular shift of hydrogen ions into cells and potassium ions out of cells; (C) anything causing massive cell death/lysis (e.g., ischemic bowel, hemolysis, rhabdomyolysis, tumor lysis syndrome); and anything causing renal disease or a decrease in effective arterial volume (e.g., CHF, liver failure) that leads to the inability to excrete potassium. Also, be aware of pseudohyperkalemia, in which the laboratory sample that was drawn undergoes hemolysis and gives a falsely high serum potassium value.